Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 29, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at Oct 5, 2004, 10:30 PM CDT for Yoakum County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2004, 10:30 PM CDT (03:30 UTC)
- Expired
- Oct 6, 2004, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Yoakum County, TX
The radar
The Lubbock radar (KLBB), 110 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 3.5 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1149 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLUB 060330 FFWLBB TXC501-060630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 1030 PM CDT TUE OCT 5 2004 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * FLASH FLOOD WARNING FOR... YOAKUM COUNTY IN NORTHWEST TEXAS * UNTIL 130 AM CDT * AT 1021 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER PLAINS MOVING EAST AT 10 MPH. THE YOAKUM COUNTY SHERIFFS OFFICE REPORTS FLOODING PROBLEMS ON THE STREETS OF THE CITY OF PLAINS. ADDITIONAL MODERATE TO HEAVY RAIN EXTENDS WESTWARD INTO LEA COUNTY NEW MEXICO AND WILL MOVE SLOWLY EAST ACROSS YOAKUM COUNTY...NOT ALLOWING FOR A RAPID RUNOFF OF FLOOD WATER. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE INTO WATER THAT COVERS THE ROADWAY. TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 3337 10304 3296 10305 3296 10260 3337 10260 $$
2 follow-up statements
000 WGUS74 KLUB 060451 FFSLBB TXC501-060630- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1150 PM CDT TUE OCT 5 2004 ...A FLASH FLOOD WARNING CONTINUES FOR YOAKUM COUNTY UNTIL 130 AM CDT... EXCESSIVE RAINFALL FROM THUNDERSTORMS LATE TUESDAY EVENING RESULTED IN WIDESPREAD FLASH FLOODING ACROSS YOAKUM COUNTY. THE YOAKUM COUNTY SHERIFFS OFFICE REPORTED EXTREME FLOODING WITH CARS WASHED OFF ROADS AT 1120 PM CDT. AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE MODERATE RAINFALL ACROSS ALL OF YOAKUM COUNTY. RAIN WILL CONTINUE THROUGH 100 AM ACROSS THE COUNTY PRODUCING ADDITIONAL AMOUNTS OF ONE QUARTER TO THREE QUARTERS INCH. THIS RAINFALL WILL AGGRAVATE THE FLOOD CONDITIONS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3338 10261 3299 10260 3299 10306 3337 10306 $$
000 WGUS74 KLUB 060556 FFSLBB TXC501-060630- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1255 AM CDT WED OCT 6 2004 ...A FLASH FLOOD WARNING CONTINUES FOR YOAKUM COUNTY UNTIL 130 AM CDT... EXCESSIVE RAINFALL ACROSS YOAKUM COUNTY LATE TUESDAY EVENING AND EARLY WEDNESDAY MORNING RESULTED IN WIDESPREAD FLASH FLOODING ACROSS MUCH OF THE COUNTY. THE YOAKUM COUNTY SHERIFFS OFFICE REPORTED CARS WASHED OFF THE ROAD IN AND AROUND PLAINS. THE WEST TEXAS MESONET SITE 3 MILES NORTH OF PLAINS REPORTED 2.99 INCHES OF RAIN IN JUST 35 MINUTES WITH THE HEAVIEST RAINFALL LATE TUESDAY EVENING...WITH 0.75 INCH OF THAT FALLING IN FIVE MINUTES. AT 1250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAINFALL ENDING FROM WEST TO EAST ACROSS THE COUNTY. ALTHOUGH THE RAIN IS ENDING...LOCALIZED FLOODING WILL CONTINUE TO BE A THREAT THROUGH THE EARLY MORNING HOURS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. LAT...LON 3338 10261 3299 10260 3299 10306 3337 10306 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 3:30 PM CDT, 7 hours earlier.
Area forecast discussion, Oct 5, 3:30 PM CDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 330 PM CDT TUE OCT 5 2004 .SHORT TERM... PIECES OF ENERGY WILL CONTINUE TO ROTATE AROUND AN UPPER LOW THAT WILL MOVE VERY SLOWLY EASTWARD ACROSS THE ROCKIES THROUGH WEDNESDAY. MUCH OF THE NORTHWESTERN CWA HAS SEEN 1 TO 1.5 INCHES OF RAINFALL TODAY SO THIS AREA IS PRIMED FOR FLOODING TONIGHT AS SHOWERS AND THUNDERSTORMS MOVE OUT OF NEW MEXICO. MODELS INDICATE A LARGE AREA OF LIFT MOVING OVER THE CWA TONIGHT WITH THE POTENTIAL FOR HEAVY RAINFALL AND SOME FLOODING ACROSS THE SOUTHERN AND EVEN EASTERN CWA BY MORNING THEN LINGERING INTO WEDNESDAY. WE SHOULD SEE A LULL IN THE ACTIVITY AT SOME POINT IN THE DAY ON WEDNESDAY BUT IT IS DIFFICULT TO PINPOINT THIS AT THIS TIME. WILL KEEP HIGH CHANCES OF RAINFALL THROUGH WEDNESDAY. OF SOME CONCERN FOR THIS EVENING IS THE BREAKS IN THE CLOUDS ACROSS SOUTHEASTERN NEW MEXICO. QUESTION IS HOW MUCH CAN THIS AID THE DESTABILIZATION OF THE LOWER LEVELS OF THE ATMOSPHERE. A FEW OF THE STRONGER STORMS THAT DEVELOP OVER SOUTHEAST NEW MEXICO MAY HAVE THE POTENTIAL TO BECOME SEVERE THEN MOVE UP OVER OUR CWA. A TEXAS TECH WEST TEXAS UPPER AIR SOUNDING FROM THIS MORNING INDICATED THAT THE ATMOSPHERE WAS UNSTABLE ABOVE THE MORNING INVERSION. WITH THIS UNSTABLE AIR MASS OVER US WE CAN NOT RULE OUT A ELEVATED HAIL THREAT THROUGH THE EVENING...ESPECIALLY OUT WEST. EXPECT BELOW AVERAGE HIGH TEMPERATURES AGAIN TOMORROW AS WE STRUGGLE TO SEE ANY SUNSHINE. .LONG TERM... ETA NOW MORE IN LINE WITH GFS...MOVING UPPER LEVEL THROUGH ACROSS NEW MEXICO WEDNESDAY NIGHT AND THURSDAY AND ACROSS WEST TEXAS ON FRIDAY. THEY BOTH DEVELOP A CUT-OFF LOW OVER WESTERN OKLAHOMA LATE FRIDAY. SOUTHEAST LOW LEVEL FLOW WILL CONTINUE TO ADVECT MOISTURE INTO THE REGION THROUGH WEDNESDAY NIGHT...WILL THUS CONTINUE LIKELY TO CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH THURSDAY. WILL DECREASE POPS FRIDAY AS MID/UPPER LEVEL THROUGH MOVES TO THE EAST. CLOUDS EXPECTED TO CONTINUE ON BACK SIDE OF UPPER LOW AND WILL GO BELOW GUIDANCE FOR MAXIMUM TEMPERATURES ON FRIDAY. MEDIUM RANGE MODELS DIFFER WITH NEXT SYSTEM MOVING INTO THE WEST COAST OVER THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK WITH ALL MODELS FASTER THEN GFS...CANADIAN IS THE CLOSEST. HOWEVER THEY GENERALLY KEEP UPPER LOW OVER CALIFORNIA AND ARIZONA THROUGH MONDAY WITH AN UPPER LEVEL RIDGE MOVING ACROSS THE FORECAST AREA. WILL CONTINUE MAINLY DRY FORECAST OVER THE WEEKEND AND INTO TUESDAY WITH TEMPERATURES CLIMBING BACK TO NEAR NORMAL AT THE BEGINNING OF NEXT WEEK. && .LUB WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH TONIGHT THROUGH WEDNESDAY TXZ021>TXZ044 && .PRELIMINARY POINT TEMPS/POPS... FRIONA 53 64 53 68 / 100 100 60 40 TULIA 53 64 55 69 / 100 100 70 50 PLAINVIEW 55 65 56 70 / 100 100 60 50 LEVELLAND 56 67 56 70 / 100 90 60 40 LUBBOCK 58 68 57 71 / 100 90 60 50 BROWNFIELD 58 68 58 71 / 100 80 60 40 CHILDRESS 58 66 59 71 / 100 90 70 60 SPUR 60 69 59 72 / 100 80 70 60 ASPERMONT 62 70 61 73 / 100 80 60 60 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 18/08
Hazardous weather outlook, Oct 5, 5:55 AM CDT, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 555 AM CDT TUE OCT 5 2004 TXZ021>044-061100- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 555 AM CDT TUE OCT 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... FLOODING A SLOW MOVING STORM SYSTEM WILL APPROACH THE SOUTHERN PLAINS FROM THE SOUTHERN ROCKIES TODAY AND TONIGHT. WIDESPREAD HEAVY RAINFALL WILL DEVELOP INTO THE SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS TODAY IN ADVANCE OF THIS SYSTEM AND SPREAD ACROSS THE REMAINDER OF THE AREA TONIGHT. RECENT RAINS HAVE RESULTED IN NEARLY SATURATED SOILS ACROSS THE REGION AND ADDITIONAL HEAVY RAINFALL WILL PRODUCE HEAVY RUNOFF AND FLOODING. FOR FURTHER DETAILS PLEASE REFER TO THE FLOOD WATCH FOR FLASH FLOODING...WMO ID WGUS64 KLUB...ISSUED BY THIS OFFICE AT 400 AM. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY RAINFALL WILL CONTINUE ACROSS THE ENTIRE SOUTH PLAINS...EXTREME SOUTHERN TEXAS PANHANDLE...AND ROLLING PLAINS AT LEAST THROUGH WEDNESDAY. DUE TO THE SLOW EASTWARD MOVEMENT OF THE STORM SYSTEM...SHOWERS AND THUNDERSTORMS PRODUCING HEAVY ENOUGH RAINFALL RATES FOR FLOODING MAY LINGER OVER THE SOUTHEASTERN PANHANDLE AND ROLLING PLAINS THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... MOST FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS DRIVE INTO FLOOD WATER. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADS OR AROUND POLICE BARRICADES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. TURN AROUND...DONT DROWN.
In the hours before
Special weather statement, Oct 5, 6:50 PM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 650 PM CDT TUE OCT 5 2004 TXZ039-060400- YOAKUM- 650 PM CDT TUE OCT 5 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 852 FOR A PORTION OF THE SOUTH PLAINS UNTIL 11 PM CDT. THIS WATCH INCLUDES THE FOLLOWING COUNTY... YOAKUM. THIS INCLUDES THE CITY OF... PLAINS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 8:37 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 53 min |
| Oct 5, 9:30 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 60 min |
| Oct 5, 9:58 PM CDT | Flash Flood Warning | LUB | Bailey, Parmer | 3 hr |
| Oct 5, 10:36 PM CDT | Flash Flood Warning | LUB | Castro, Lamb | 3 hr |
| Oct 5, 10:40 PM CDT | Severe Thunderstorm Warning | LUB | Yoakum | 35 min |
| Oct 5, 10:44 PM CDT | Severe Thunderstorm Warning | LUB | Terry | 61 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.